Alert archive / Utah / Flash Flood Warnings in 2019
Flash Flood Warning 4, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at May 9, 2019, 5:25 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2019, 5:25 PM MDT (23:25 UTC)
- Expired
- May 9, 2019, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 37 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 5:29 PM MDT | FLASH FLOOD | Zion Np, UT | ZION NP OFFICIALS REPORT NUMEROUS SLOT CANYONS AND CREEKS ACROSS THE EASTERN PORTION OF THE PARK ARE FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS55 KSLC 092325
FFWSLC
UTC025-053-100215-
/O.NEW.KSLC.FF.W.0004.190509T2325Z-190510T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
525 PM MDT THU MAY 9 2019
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
East central Washington County in southwestern Utah...
West central Kane County in southern Utah...
* Until 815 PM MDT
* At 522 PM MDT, Zion National Park officials report flash flooidng
is occurring through most of the slot canyons and creek drainages
across the eastern portion of the park.
* Some locations that will experience flooding include...
Zion National Park, Springdale and Rockville.
LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298
$$
mconger2 follow-up statements
701 WGUS75 KSLC 100102 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 702 PM MDT THU MAY 9 2019 UTC025-053-100215- /O.CON.KSLC.FF.W.0004.000000T0000Z-190510T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT-Kane UT- 702 PM MDT THU MAY 9 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES... At 658 PM MDT, The heavier rains from late this afternoon have ended across the eastern half of Zion National Park. Flash flooding is ongoing through the slot canyons and other flood prone area. Flows have likely peaked and will gradually decrease over the next couple of hours. Some locations that will experience flooding include... eastern Zion National Park LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298 $$ mconger
520 WGUS75 KSLC 100215 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 815 PM MDT THU MAY 9 2019 UTC025-053-100224- /O.EXP.KSLC.FF.W.0004.000000T0000Z-190510T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Washington UT-Kane UT- 815 PM MDT THU MAY 9 2019 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON AND WEST CENTRAL KANE COUNTIES WILL EXPIRE AT 815 PM MDT... Rain has ended across the warned area. Flood waters will continue to recede this evening. LAT...LON 3735 11287 3715 11286 3714 11303 3734 11298 $$ mconger
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at May 9, 3:53 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 9, 3:53 PM MDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 353 PM MDT Thu May 9 2019 .SYNOPSIS...An unsettled weather pattern will remain in place through today as a series of weak weather systems pass through the region. Drier and more stable air will slowly move into northern Utah and southwest Wyoming Friday into Saturday, while the south remains unsettled through the weekend. && .SHORT TERM (Through 00Z Monday)...A longwave trough is currently set up across the western CONUS and is in the process of splitting. The southwestern portion of this split will gradually shift south and west through tonight into Friday. A few main concerns... First up...the threat of widespread rain across portions of southern utah tonight into Friday morning. With the upper trough splitting nearly overhead...the southern split will gradually shift westward and strengthen. As this occurs, expect a period of enhanced warm air advection to cross southern Utah. Upslope flow and relatively high moisture should favor a period of moderate precipitation...with 6 hour amounts between 0.25 and 0.50". The window for the highest precipitation rates and widespread precipitation will be roughly 3 to 6 hours. The main impact from this rain will be ponding in poor drainage areas as well as higher flows in normally dry washes and area streams. Those who are planning recreational activities including camping overnight should be aware of the threat of elevated flows. Next up...another round of enhanced canyon winds for the northern Wasatch Front and the Cache Valley. Winds peaked earlier this morning near about 48 mph at the Park Lane sensor near Centerville. Expect enhanced canyon winds again tonight into Friday morning but likely remaining below wind advisory criteria as conditions are less favorable. As the previously mentioned upper level low continues to shift southwestward Friday...drier air will gradually build into the state from north to south. Convection will be possible each afternoon...mainly diurnally driven...through at least Saturday. .LONG TERM (After 00Z Monday)...Model consensus continues to lean towards stronger ridge amplification over the northern Great Basin/Rockies region early next week, with the remnant and filling low translating east and downstream at lower latitude than previous solutions. Have continued to trend forecast towards a much drier/stable outcome into the midweek period as such. Some isolated terrain based and shallow convection remains possible diurnally each day, but does not look to be the norm. For the latter half of the week focus shifts upstream to the evolution of the next long wave trough (and embedded short waves) that will be impinging on the western basin early, and the local area late in the week. The big picture depiction in guidance has been fairly well resolved for several runs, but ejecting short wave features remain less certain in timing and strength through Thursday. Have continued to trend forecast for greater coverage of convection Thursday across the northwest/terrain towards a mean solution, but anticipate more focused precip will evolve thereafter into the weekend with further trough influence. && .AVIATION...Scattered clouds are expected around the KSLC terminal through the evening hours under VFR conditions. Northerly winds will continue to swing to the northeast as the gradient for the east- canyon winds remains overnight, however speeds should weaken overnight. Winds shifting to the southeast after 12z Friday. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Kruse/Merrill/Dewey For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 9, 4:46 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 446 AM MDT Thu May 9 2019 UTZ001>016-019>021-517-518-WYZ021-101100- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 446 AM MDT Thu May 9 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Enhanced easterly canyon winds will continue along portions of the northern Wasatch Front and Cache Valley through the morning hours, with the strongest winds expected near Farmington, Weber, and Logan Canyons. This may impact travel along some north to south oriented routes. Relatively cool and unsettled conditions will continue over Utah and southwest Wyoming today, resulting in another round of showers and thunderstorms. Coverage will be best this afternoon and this evening, with the showers most numerous over the higher terrain. Brief heavy rain, gusty winds, small hail, and lightning are possible with any storms that develop. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The focus of shower and thunderstorm activity will shift into southern Utah Friday as northern Utah and southwest Wyoming see a warming and drying trend into the upcoming weekend. Scattered thunderstorms will remain possible across southern Utah through the upcoming weekend. The warming temperatures across northern Utah and southwest Wyoming will increase snowmelt at the mid and high elevations, resulting in streams and rivers running high, fast and cold. These conditions can be expected to continue across the outlook area through the remainder of the Spring. Monitor children and pets closely near these waterways. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:03 PM MDT | Special Weather Statement | SLC | Sanpete | 27 min |
Nearby
Flash Flood Warnings in Utah, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.